Cold/Wind Chill, Highland
- When
- December 7, 12:00 AM EST to 9:00 AM EST
- Where
- Highland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Long standing low temperature records were set on the morning of the 7th as a fresh snow pack, calm winds, and clear skies allowed temperatures to plummet around 20 to 30 degrees below normal overnight. At Dulles International Airport at 7:25 AM the temperature fell to 1 degree above zero.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Long standing low temperature records were set on the morning of the 7th as a fresh snow pack, calm winds, and clear skies allowed temperatures to plummet around 20 to 30 degrees below normal overnight. At Dulles International Airport at 7:25 AM the temperature fell to 1 degree above zero. This smashed the previous record of 18 degrees set in 1977. Other low temperatures recorded across Northern Virginia include 12 degrees in Fredericksburg and Manassas, 8 in Charlottesville and Great Falls (Fairfax Co.), zero in Edinburg (Shenandoah Co.) and at Shenandoah Valley Airport (Augusta Co.), 1 below at Lincoln (Loudoun Co.) and Winchester (Frederick Co.), and 4 below at the National Weather Service Office in Sterling (Loudoun Co.). At Washington Reagan National Airport, the low temperature only fell to 18 degrees due to the urban heat island effect. The record low for December 7th is 10 degrees set in 1882.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 6, 9:50 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 950 PM EST FRI DEC 6 2002 QUICK UPDATE TO TAKE OUT BCMG WORDING AND TO LOWER TEMPS SLIGHTLY. OTHERWISE...FORECAST LOOKS GOOD AND ON TRACK. PREVS AFD ...SHORT TERM...TONIGHT THRU SAT NIGHT... VERY COLD NIGHT ON TAP AS SKIES CLEAR...HIGH PRES MOVES OVERHEAD AND SNOWPACK RADIATES. SINGLE DIGITS POSSIBLE OUT WEST...TEENS IN SUBURBS AND NEAR 20 DOWNTOWN DC/BALT. RECORDS AT DULLES...BWI AND MARTINSBURG ARE IN DANGER. RECORD LOWS FRI MORNING... DULLES AIRPORT 18 IN 1977 AND PREVIOUS YEARS NATIONAL AIRPORT 10 IN 1882 BWI AIRPORT 15 IN 1885 MARTINSBURG 12 IN 1928 THE HIGH WILL REMAIN OVER REGION THRU SAT NIGHT. ONLY A FEW HIGH CLDS EXPECTED SAT AND SAT NIGHT...DEBRIS FROM APPROACHING SHORT WAVE OVER N PLANS. WENT BELOW GUIDANCE ALL THREE PERIODS BECAUSE IT DOESNT SEEM LIKE MODELS ARE TAKING INTO ACCOUNT SNOWPACK EFFECTS...ESPECIALLY IF WE HAVE MOCLR SKIES SAT NIGHT. MMARGRAF LONGER TERM (SUN-FRI) MODELS IN BETTER AGREEMENT TODAY IN RESPECT TO NEXT SRN STREAM SYSTEM FCST TO AFFECT THE REGION LATE TUE/WED. 12Z GFS IS NOW TRENDING MORE LIKE THE EURO WITH A SFC LOW TRACK MUCH CLOSER TO THE COAST THAN 24 HRS AGO. FOLLOWING HPC LEAD IN RESPECT TO THIS SYSTEM WITH DEVELOPMENT OFF THE TX COAST THEN SYSTEM TRACKING ACROSS THE SERN US AND TO THE MID-ATL STATES WED. ENSEMBLE GUIDANCE AND ALL OPER MODELS KEEP THE H85 0C ISOTHERM WELL NORTH OF THE CWA DURING THE WHOLE PRECIP EVENT SUGGESTING THAT ANY PRECIP WOULD FALL AS RA OR WINTRY MIX. MODELS INDICATE THAT BY THE TIME PRECIP GETS INTO THIS REGION...SFC HIGH WOULD HAVE ALREADY SLID TO THE EAST. THEREFORE...WITH NO COLD AIR DAMMING IN PLACE ANY ZR/IP WOULD BE BRIEF. HOWEVER HAVE DECIDED TO WORD FCST AS CHANCE OF RAIN AND ICE FOR OUR TRADITIONALLY COLDER LOCATIONS AS PRECIP WOULD PROBABLY START OUT AS SOME ZR/IP THEN CHANGE QUICKLY OVR TO RAIN. ROSA .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 230 PM EST FRI DEC 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... A WINTRY MIX OF PRECIPITATION IS POSSIBLE TUE NIGHT INTO WEDNESDAY. MMARGRAF
The national radar mosaic for the moment the first event began.
22 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327292, 5327293, 5327294, 5327295, 5327296, 5327297, 5327298, 5327299, 5327300, 5327301, 5327302, 5327303, 5327304, 5327305, 5327306, 5327307, 5327308, 5327309, 5327310, 5327311, 5327312, 5327313.